Chemotherapy-induced thrombocytopenia (CIT) is a common side effect of chemotherapy treatment. It occurs when chemotherapy drugs affect platelet production.
Platelets are a type of blood cells that allow the blood to clot. When platelet numbers drop too low, people may experience bruising, pinpoint-sized red or purple spots on the skin, and bleeding gums or nosebleeds.
The risk of developing CIT
This article looks at CIT, its symptoms, and treatment.
Thrombocytopenia is when a person has a low platelet count. Platelets play a crucial role in blood clotting, so a decrease in circulating platelets can lead to a higher risk of bleeding and bruising.
Chemotherapy-induced thrombocytopenia (CIT) is when thrombocytopenia develops as a direct result of chemotherapy. It is a common side effect of this cancer treatment.
The severity of CIT can vary widely, with some people experiencing only mild symptoms, while others may have more severe symptoms.
Chemotherapy works by targeting rapidly dividing cells. This means chemotherapy can kill cancer cells, but it also means the drug affects other types of cells that divide quickly, such as the cells in hair follicles and bone marrow.
Bone marrow is responsible for producing blood cells, including platelets. When chemotherapy drugs damage the bone marrow, it cannot make enough platelets.
Some chemotherapy drugs
Some chemotherapy agents are more likely to cause CIT than others. It most commonly occurs in regimens that include gemcitabine, platinum, or temozolomide.
The symptoms of CIT can vary. Some people may not have any noticeable symptoms, while in others, the symptoms may be severe.
Common symptoms of CIT include:
- blood spots under the skin
- bleeding gums
- bloody stools
- heavy menstrual periods
- joint and muscle pain
- coughing up blood
- feeling dizzy or weak
There is no universally accepted definition of CIT that doctors use to make a diagnosis. However, doctors will typically diagnose CIT when a person’s symptoms:
- make it challenging to continue chemotherapy at the total dose and on schedule
- cause noticeable bleeding that requires medical attention
- cannot use antithrombotic treatment, a medication that prevents blood clots in cases of cancer-associated venous thromboembolism
Researchers often use a platelet threshold of between 50 and 100 billion platelets per liter of blood (109/L) for diagnosis. Doctors
- Grade 1: 75×109/L to less than 100×109/L
- Grade 2: 50×109/L to less than 75×109/L
- Grade 3: 25×109/L to less than 50×109/L
- Grade 4: Less than 25×109/L
There is no universal minimum platelet count that all doctors use to determine when chemotherapy can begin or when it can start again if a person has taken a break.
However, a 2022 research article states that doctors often consider a platelet count of
Generally, the goals of CIT treatment are managing symptoms, preventing complications, and allowing a person to continue chemotherapy. The treatment options will vary depending on several factors, such as:
- the severity of the condition
- the person’s medical history
- their overall health
- their treatment plan
One approach to treating CIT is to use medications that stimulate platelet production. These medications, known as thrombopoietin receptor agonists, can help increase platelet counts and reduce the risk of bleeding.
Two thrombopoietin receptor agonists approved for CIT are romiplostim (Nplate) and eltrombopag (Promacta).
Platelet transfusions involve giving a person an infusion of platelets from a blood donor to boost their platelet count. Doctors may use these transfusions in people with severe CIT or those requiring emergency treatment for bleeding.
Doctors may also advise a person to take precautions to reduce their risk of injury and bleeding,
- using very soft toothbrushes
- using electric razors instead of manual
- using lip balm to prevent chapped lips
- wearing shoes, even when indoors
- avoiding certain medications that thin the blood, such as aspirin
Another approach to CIT involves adjusting a person’s cancer treatment to allow their bone marrow and platelet count to recover. A doctor can do this by adjusting a person’s chemotherapy dosage or schedule.
CIT can result in complications, such as:
- Treatment disruption: CIT can result in delays or interruptions in chemotherapy. For some people, it is a serious barrier to potentially curative or life-prolonging chemotherapy.
- Severe bleeding: When platelets are very low, it can result in severe bleeding that requires emergency treatment, such as platelet transfusions.
- Intracranial bleeding: This complication is rare, but can be life threatening.
In many people, CIT is a manageable condition. However, severe cases of CIT can be more difficult to manage and may require more intensive treatment approaches.
If a person receiving chemotherapy notices any unusual bleeding, bruising, or other potential symptoms of CIT, they should notify their healthcare team.
If a person develops bleeding that will not stop after
- from the mouth or nose
- from a cut or wound
- from the vagina, but not because of a period
- during a period, but much heavier than usual
- in the urinary tract, resulting in pink urine
- in the gastrointestinal tract, which can make stools look tarry or black
Other potential signs of an emergency include:
- severe headaches
- vision changes
- feeling sleepy or faint
Prompt medical attention can help prevent complications and ensure the person receives appropriate treatment.
Chemotherapy-induced thrombocytopenia (CIT) is a side effect of chemotherapy. It happens when chemotherapy drugs damage the bone marrow, leading to low platelet counts.
Symptoms of CIT can include bruising and bleeding. Treatment options include medications, platelet transfusions, and adjustments to chemotherapy dosages or schedules.
CIT can impact a person’s quality of life, so managing this condition requires a collaborative effort between the healthcare team and the individual undergoing cancer treatment.